Is This Really My Life?

Standard

Life can seem seriously warped and ridiculous when you have a chronic illness, like lupus.  I often feel like I’m swimming against the current, trying to make it to … wherever.

Most people go through their day doing whatever they do because it’s just a regular day.  I remember what that was like.  I haven’t had a “regular day” in years.  Lately, I dread waking up in the morning because I never know if the day is going to be physically and mentally challenging.  Usually it’s both but there’s always that chance it won’t be either.

I’m not talking about life as a rocket scientist.   I’m referring to the basic stuff, such as a quick stop to the grocery store because I can’t be over-exposed to fluorescent light.  Or accomplishing the difficult tasks at work in the morning before the headache, vertigo and eye strain starts slowing me down.  Or having a discussion while I’m in a lupus brain fog and trying to figure out why I said “apple” when I meant to say “telephone.”  This week my hips and ankles hurt like hell.  Last week, I had a low grade fever almost every day.  I’m not sure how many loads of laundry I can do tonight.  Why?  Because it’s painful to walk up and down 3 flights of stairs every hour when you’re dizzy and carrying a basket of clothes.  I can’t manage to be optimistic and upbeat lately.  As I said, it’s hard to swim against the current.  So I get discouraged with all this ridiculousness and find myself thinking “Is this really my life?”

I’m hardly a senior citizen but I often feel like a disabled old lady.  I don’t actually look disabled and that’s half the problem.  There’s no sign around my neck that says “Watch Out – This Woman Has Lupus.” When I look in the mirror it’s hard to believe I’m looking at me.  Who is this woman with thin and brittle hair that’s constantly falling out?  Good thing she bought a wig.  Her skin is paper thin from taking steroids all these years.  She has hives on her face again.   And look at those bruises on her arm.  Who hit her?  Did she fall?  Too bad she’s gained weight because of the medicine she’s on.

Will I be strong enough to scrape the ice and snow off my car this winter?  Will the glare from snow on the ground trigger another photosensitive rash?  Will I have the strength to work 40 hours a week?  Will I be able to be a steadfast and reliable friend, sister, mother, to those who are important in my life?

Advertisements

6 responses »

  1. Wow you have managed to paint a picture with words of how it can be with lupus. Sorry that you are feeling bad at the moment, it is the not knowing bit that for me can be so difficult. Some days you get up and live as near to normal as you can, other days you don’t know how to get out of bed.
    Thanks for this post, it really does help others to remember that they are not alone.

    There is strength in numbers! Thanks for taking the time to write.

  2. Congrats on hitting the nail on the head! I have been having those same feelings lately. It has been so up and down for me it’s crazy. And, I often can’t even remember the person that I was just 10 years ago. How does that even happen? Maybe tomorrow will be a better day….who knows…maybe…one day…a cure or at least one decent medication!

    I vote for the one decent medication! The cure will be a long time coming.

  3. oh my! I got your comment and almost came to tears, I’ve never met anyone else with lupus and have always felt very alone about it. Then I read this blog and saw that I really am not alone, thank you so much! And i hope that you start to feel better!

  4. “Too bad she’s gained weight because of the medicine she’s on.”

    Prednisone is pretty bad for this. Not to mention the long term effects. My mother-in-law was actually misdianosed with addison’s and put on pred for several years. It caused terrible weight gain which lead to more musculoskeletal problems. I used to read medical records daily as a disability examiner for social security so I knew how toxic long term use could be (which is why they taper it), but to be kept on it for years due to a mistake was mindblowing.

  5. I cannot tell you how much I can relate to your post.
    i feel exactly the same at the moment. I don’t know how to plan for each day, and get depressed because of what the medicine is doing to my body. they are actually taking me off of plaquenil and prednisone, because one or both of them is causing terrible insulin issues…it’s been horrible for me lately and i really appreciate knowing someone out there knows exactly how I feel. I missed a whole week of work-and don’t even know if I will have to quit next week. I hate not knowing how bad each day will be, it’s really been hard to handle! Thanks for knowing what I’m going through, and I hope your lupus journey gets better with time.

    I’m glad you stopped by my blog. Yes, it does help to know that others are going through the same thing. Prednisone is an evil drug, so I’m happy to hear you’re tapering off it! Take live one day at a time 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s